Alert archive / Florida / Flash Flood Warnings in 2020

Flash Flood Warning 23, NWS Miami, FL

October 1, 2020Palm Beach County, Florida

NWS Miami, FL issued this flash flood warning at Oct 1, 2020, 12:42 AM EDT for Palm Beach County, Florida. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2020, 12:42 AM EDT (04:42 UTC)
Expired
Oct 1, 2020, 5:00 AM EDT
In force
4 hr
Issued by
NWS Miami, FL
Area
Storm-based polygon
Flood severity
None

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 110 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 4:30 AM EDTHEAVY RAIN 4.442 S Ocean Ridge, FLTOTAL SO FAR. MESONET STATION 7227D 1 S OCEAN RIDGE.
Oct 1, 4:31 AM EDTHEAVY RAIN 4.043 Sse Lake Worth, FLTOTAL SO FAR. MESONET STATION CW4042 LANTANA.
Oct 1, 4:31 AM EDTHEAVY RAIN 5.62 N Boynton Beach, FLTOTAL SO FAR. MESONET STATION FW3299 BOYNTON BEACH.
Oct 1, 4:45 AM EDTHEAVY RAIN 5.52 Sse Delray Beach, FLTOTAL SO FAR SINCE MIDNIGHT AT WEATHER UNDERGROUND STATION KFLDELRA76.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 4.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2020-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2020-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

293 
WGUS52 KMFL 010442
FFWMFL
FLC099-010745-
/O.NEW.KMFL.FF.W.0023.201001T0442Z-201001T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Miami FL
1242 AM EDT Thu Oct 1 2020

The National Weather Service in Miami has issued a

* Flash Flood Warning for...
  Southeastern Palm Beach County in southeastern Florida...

* Until 345 AM EDT.

* At 1241 AM EDT, Doppler radar indicated nearly stationary 
  thunderstorms producing heavy rain across the warned area. Up to 
  three inches of rain have already fallen, and additional rainfall 
  amounts of 1 to 3 inches are possible during the next few hours 
  from these nearly stationary thunderstorms. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  West Palm Beach, Boca Raton, Boynton Beach, Delray Beach and
  Wellington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 2669 7998 2633 8000 2634 8020 2669 8019

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR

$$

BAXTER
1 follow-up statement
254 
WGUS52 KMFL 010636
FFWMFL
FLC099-010900-
/O.EXT.KMFL.FF.W.0023.000000T0000Z-201001T0900Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Miami FL
236 AM EDT Thu Oct 1 2020

The National Weather Service in Miami has extended the

* Flash Flood Warning for...
  Southeastern Palm Beach County in southeastern Florida...

* Until 500 AM EDT.

* At 236 AM EDT, Doppler radar indicated nearly stationary 
  thunderstorms producing heavy rain across the warned area. Between 
  3 and 5 inches of rain have fallen since midnight. Flash flooding 
  is ongoing over this area.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

Additional rainfall amounts of 2 to 3 inches are possible during the 
next couple of hours with the nearly stationary thunderstorms in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report flooding to your local law enforcement agency when you 
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 2669 7998 2633 8000 2634 8020 2669 8019

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BAXTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 7:54 PM EDT, 4 hours 48 minutes earlier.

Area forecast discussion, Sep 30, 7:54 PM EDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Miami FL
754 PM EDT Wed Sep 30 2020

.Update...
Remnant convection lingers just along the coastline and the near
shore waters of Palm Beach, while a few showers are still shown
on radar across the Miami metro area. With the frontal boundary
stalling right over SoFlo, will keep inherited POPs/Wx grids, as
new Model blend is once again going below ongoing trends, which
are better align with HURR/global models.

Best chances for rain and/or isolated storms remain over the
Atlantic metro areas and the southern-most portion of the state.
And with the front being shown as basically lingering over us
during the next day or so, expect more showers on Thursday and
likely on Friday.

&&

.Aviation...
Periods of MVFR are still possible for the rest of tonight across
the Atlantic terminals, but most significant convection is now
moving over the coastal waters. Winds will remain mostly NE
through around 14Z, then ENE for Thursday afternoon. Another round
of showers/TS also expected after 14Z with a lingering frontal
boundary across the area.

&&

.Prev Discussion... /issued 337 PM EDT Wed Sep 30 2020/

Short Term (Now through Thursday)...
A stalled frontal boundary is currently over the region and should
remain overhead through the short term period. Visible satellite
imagery shows this feature well with more sunshine occurring to the
south and east (upstream) of the cold front with more low level
cloudiness. A line of showers has developed early this afternoon in
response to the front. At this juncture it would appear the best
potential for rainfall through the afternoon and early evening hours
will be across the Atlantic metro...basically Homestead to Boca
Raton and east. CAMs also shows this scenario with HRRR coming in
just a bit more robust with precip/T'storm chances that prior runs.
Although the front is not forecast to move much, if convection
slightly behind the front develops, mesoscale boundaries (outflow)
may move the front a bit more downstream with time.

Showers and storms will weaken overnight except for the immediate
coast. Otherwise, generally northerly or northeasterly winds can be
expected. The boundary will remain in place through Thursday and in
fact Thursday looks fairly similar to today. Models are picking up
on a bit better QPF signal across the interior portions of the state
and Atlantic coast. Again, there will be at least a limited hydro
concern across the metro. In fact, WPC has delineated a marginal
risk of excessive rainfall for the region on Thursday and with PWATs
in the 2.2"-2.4" range, can't argue with that assessment.
Temperatures will range from around 90s across the southern areas to
middle and upper 80s during the afternoon up around the Lake
Okeechobee region.

Long Term...

Friday through Sunday...

Wet and unsettled weather will continue through the extended
period as broad mid-upper level troughing encompasses the eastern
half of the CONUS. At the surface, the quasi-stationary boundary
draped across the region will ever-so-slowly inch northward
through the weekend, keeping South Florida under the influence of
northeasterly flow in the lower levels and south/southwesterly
flow aloft. Therefore, sufficient tropical moisture will remain
through the atmospheric column, in fact, model derived PWATs
values remain in the 2.1 to 2.4 inches range over the region,
translating to a potential flood risk. Current experimental PQPF
indicate rainfall totals of 1 to 3 inches are possible across
South Florida, with higher accumulations of 4 to 6 inches
potentially over the eastern metro areas. Thus, the main concerns
are currently for the east coast, where several days of antecedent
rainfall could accumulate over flood prone areas.

While highly uncertain at this time, additional moisture could
work it's way into the area from a tropical low that currently has
a 10 percent chance of development in the next 2 days and a 60
percent chance of development in the next 5 days from the National
Hurricane Center. Current model iterations depict the
aforementioned low moving west-northwest into the Yucatan
Peninsula this weekend. However, if the low keeps more eastward
into the Yucatan Channel and NW Caribbean Sea, then additional
tropical moisture could become lofted into South Florida, leading
to greater coverage of rainfall across the region.

Monday through Wednesday...

Regardless of the outcome of the low that NHC is currently
monitoring, the overall synoptic pattern will remain favorable for
scattered showers and thunderstorms to continue each day across
South Florida next week. Although, the lows evolution will
certainly be something we will continue to monitor with each model
run and as we get closer in time. Greatest coverage of convection
next week will be focused over the interior and west coast of
South Florida with flow returning out of the east.

Marine...
A cold front across the region will continue to bring northerly or
northeasterly winds through the remainder of the workweek before a
more easterly transition takes shape this weekend. Outside of the
potential for scattered showers and storms, wind and seas should
remain somewhat favorable through Friday. On Saturday pressure
gradient begins to increase, especially over the Gulf waters as a
surface low develops across the western Caribbean.

Aviation (18z Aviation)...
Despite the close proximity to a cold frontal boundary, mostly
MVFR/VFR conditions expected this cycle. Some isolated to scattered
showers or T'storms may develop, especially today through early
evening. Brief VIS/CIG reductions may be possible with storms or
perhaps with low stratus just behind the front late tonight.
Otherwise, expect light northerly winds through the cycle.
&&

.Preliminary Point Temps/PoPs...
West Palm Beach  75  87  74  85 /  40  70  50  60
Fort Lauderdale  77  89  76  86 /  40  70  50  70
Miami            77  89  76  86 /  40  70  50  70
Naples           72  87  73  84 /  20  50  40  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&
Hazardous weather outlook, Sep 30, 3:45 PM EDT, 8 hours 57 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
345 PM EDT Wed Sep 30 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
010745-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
345 PM EDT Wed Sep 30 2020

...Scattered Thunderstorms Possible This Afternoon...
...Flooding Potential Late This Week...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms: possible through this evening with greatest chance
over the east coast metro areas. Lightning and street flooding are
the primary hazards.

Flooding: the east coast metro areas may see street flooding through
this evening due to slow moving showers and storms.

Coastal Flooding: flooding is possible near high tide along the
Atlantic coast.

Waterspouts: There is a slight risk of waterspouts for all South
Florida waters.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The flooding potential across the region may increase into this
weekend, especially for the eastern metro and coastal areas due to
the combination of heavy rainfall and high astronomical tides. There
is uncertainty in how widespread and impactful this flooding may be,
so keep up with forecast changes.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report winds and flooding to the National
Weather Service forecast office in Miami. Please relay any information
about observed severe weather to the NWS while following all local,
state, and CDC guidelines.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Sep 30, 11:57 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Miami FL
1157 PM EDT Wed Sep 30 2020

FLZ068-168-010430-
Coastal Palm Beach County FL-Metro Palm Beach County FL-
1157 PM EDT Wed Sep 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PALM BEACH COUNTY
UNTIL 1230 AM EDT...

* At 1156 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Highland Beach. This storm was
  moving very slowly westward.

* Funnel clouds possible with this storm.

* Locations impacted include...
  Boca Raton, Delray Beach, Highland Beach, Kings Point, Boca Del Mar
  and Fau South Campus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Although typically weak and short lived, a landfalling waterspout can
cause property damage and serious injury.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2646 7997 2633 7996 2633 8014 2647 8014
TIME...MOT...LOC 0356Z 084DEG 4KT 2638 8004

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 11:15 PM EDTAreal Flood AdvisoryMFLPalm Beach3 hr
Sep 30, 11:57 PM EDTSpecial Weather StatementMFLBroward33 min
Oct 1, 1:06 AM EDTFlash Flood WarningMFLPalm Beach4 hr
Oct 1, 2:27 AM EDTFlood WatchMFLBroward, Miami-Dade, Palm Beach4 days
Oct 1, 3:18 AM EDTAreal Flood AdvisoryMFLBroward, Miami-Dade3 hr
Oct 1, 4:37 AM EDTFlash Flood Warning Considerable damage threatMFLPalm Beach4 hr
Oct 1, 1:56 PM EDTAreal Flood AdvisoryMFLPalm Beach3 hr
Oct 1, 3:05 PM EDTAreal Flood AdvisoryMFLBroward, Palm Beach3 hr
Oct 1, 3:25 PM EDTSpecial Weather StatementMFLPalm Beach65 min
Oct 1, 5:00 PM EDTAreal Flood AdvisoryMFLBroward, Miami-Dade2 hr
Oct 1, 5:22 PM EDTSpecial Weather StatementMFLCollier53 min
Oct 1, 6:14 PM EDTSpecial Weather StatementMFLCollier46 min

Nearby

Flash Flood Warnings in Florida, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.